Vol. 317, No. 1, 2022

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 320: 1
Vol. 319: 1  2
Vol. 318: 1  2
Vol. 317: 1  2
Vol. 316: 1  2
Vol. 315: 1  2
Vol. 314: 1  2
Vol. 313: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Genuine infinitesimal bendings of submanifolds

Marcos Dajczer and Miguel Ibieta Jimenez

Vol. 317 (2022), No. 1, 119–141

A basic question in submanifold theory is whether a given isometric immersion f : Mn n+p of a Riemannian manifold of dimension n 3 into Euclidean space with low codimension admits, locally or globally, a genuine infinitesimal bending. That is, if there exists a genuine smooth variation of f by immersions that are isometric up to the first order. Until now only the hypersurface case p = 1 is well understood. We show that a strong necessary local condition to admit such a bending is the submanifold to be ruled and give a lower bound for the dimension of the rulings. In the global case, we describe the situation of compact submanifolds of dimension n 5 in codimension p = 2.

Euclidean submanifolds, infinitesimal bendings
Mathematical Subject Classification
Primary: 53A07, 53B25, 53C40
Received: 18 December 2019
Accepted: 8 January 2022
Published: 19 June 2022
Marcos Dajczer
Rio de Janeiro
Miguel Ibieta Jimenez
Universidade de São Paulo
São Carlos